Illinois, 2003

High Wind in Illinois, November 12, 2003

November 12, 2003 · NWS ILX · 6 events in 6 counties and zones

As a strong low pressure system across the upper Midwest exited the area, a strong ridge of high pressure moved into Illinois, causing the gradient winds to increase. High winds mainly affected counties north of a Galesburg to Bloomington to Champaign line during the afternoon and early evening hours on the 12th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As a strong low pressure system across the upper Midwest exited the area, a strong ridge of high pressure moved into Illinois, causing the gradient winds to increase. High winds mainly affected counties north of a Galesburg to Bloomington to Champaign line during the afternoon and early evening hours on the 12th. Widespread damage was reported with numerous power lines and power poles blown down, as well as trees and tree limbs. A semi was blown over on I-39 north of Minonk in Marshall County. No injuries were reported. The roof of a storage building in Bloomington was blown off and into some power lines. A gust to 48 mph was reported in Bloomington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 12, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 12, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CST WED NOV 12 2003

.DISCUSSION...
PRIMARY FORECAST FOCUS THIS CYCLE WILL BE FIRST PERIOD WINDS...THEN
TIMING THE NEXT TWO WAVES THROUGH EARLY NEXT WEEK.

LATEST RUC ANALYSIS FIELDS AND AREA 88D WIND PROFILES SUGGEST THAT
VERTICAL MOMENTUM TRANSFER SHOULD BE NEAR ITS PEAK AT THIS TIME.
SURFACE OBSERVATIONS FROM EASTERN IOWA INTO NORTHERN ILLINOIS SHOW
STRONG WINDS WELL INTO THE ADVISORY CRITERIA COMMON...WITH A COUPLE
STATIONS IN EASTERN IOWA APPROACHING WARNING CRITERIA. FOR NOW...
EXPECT TO CONTINUE THE WIND ADVISORY FOR MUCH OF THE CENTRAL AND
NORTHERN ZONES UNTIL A FEW HOURS AFTER SUNSET...BUT WILL CONTINUE TO
MONITOR THE LATEST TRENDS RIGHT UP TO FORECAST ISSUANCE TIME. WINDS
SHOULD SLOWLY DIE DOWN WITH TIME AS THE STRONG LOW PRESSURE CENTER
OVER THE NORTHERN GREAK LAKES PULLS EASTWARD AND THE BOUNDARY LAYER
SEPARATES AFTER DARK.

QUIET WEATHER EXPECTED THURSDAY AND FRIDAY AS RIDGING MOVES ACROSS
THE AREA. AS THE SURFACE RIDGE PUSHES EAST...RETURN FLOW WILL BEGIN
ON FRIDAY NIGHT. ANY MEANINGFUL MOISTURE WILL HAVE A LONG TRIP TO
MAKE IT TO ILLINOIS...SO WILL HAVE ONLY CHANCE POPS FRIDAY NIGHT
OVER THE WESTERN HALF OF THE AREA. AS THE INITAL SOUTHWEST STATES
CUTOFF LOW APPROACHES SATURDAY...RAIN CHANCES WILL BE INCREASING.
THE AFOREMENTIONED MEAGER MOISTURE VALUES ARGUE FOR KEEPING POPS IN
THE CHANCE RANGE SATURDAY. THE ETA AND GFS HAVE BEEN FAIRLY
CONSISTENT WITH TIMING THIS FEATURE...WHICH IS SURPRISING WHEN
CONSIDERING THE USUAL MODEL BIASES REGARDING THE EJECTION OF
SOUTHWESTERN CUTOFF LOWS.

AFTER A SHORT BREAK ON SUNDAY...THE KICKER FOR THE 1ST WAVE BEGINS
AFFECTING THE MIDWEST LATE SUNDAY NIGHT AND MONDAY. ONCE AGAIN...THE
GFS HAS BEEN ADVERTISING THIS FOR THE PAST COUPLE OF DAYS. PRESENT
INDICATIONS ARE THAT THE DEEPER MOISTURE WILL BE BOTTLED UP ALONG
THE OLD FRONTAL BOUNDARY JUST TO OUR SOUTH...BUT ENOUGHT MOISTURE
WILL INTERACT WITH INCREASING DYNAMICS FURTHER NORTH TO WARRANT
KEEPING THE CHANCE POPS GOING MONDAY. TUESDAY IS A LITTLE MORE
QUESTIONABLE SO WILL KEEP IT DRY FOR NOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVSY TIL 03Z ZNS 27>31..36>38..40>57..61.

&&

04
Hazardous weather outlook, Nov 12, 11:26 AM CST, 3 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1126 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE AREA NORTH
OF INTERSTATE 70. A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL
ILLINOIS TODAY...BRINGING VERY WINDY CONDITIONS TO THE AREA.
NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS AT TIMES TO 45 MPH CAN
BE EXPECTED NORTH OF INTERSTATE 70. SOUTH OF I-70 AFTERNOON WINDS
WILL REACH 20 TO 30 MPH...WITH GUSTS AT TIMES ABOVE 40 MPH.  THE
WINDS ARE EXPECTED TO GRADUALLY DIMINISH DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

$$%
PLAHMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Champaign

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Champaign forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

High Wind, Knox

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Knox forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

High Wind, Stark

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Stark forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

High Wind, Marshall

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Marshall forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

High Wind, Peoria

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Peoria forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

High Wind, McLean

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
McLean forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328028, 5331124, 5331125, 5331126, 5331127, 5331128.